It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board


Acne Board Index
Board Index > Acne | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


My Story
Jan 25, 2004
(Sorry if this is kind of long but I just need to share some things, thanks in advance for taking the time to read it.)

Well, I wish I could tell you all a story of how I have suffered with acne and then found some sort of magical cure that made the pain and embarassment go away. Unfortunately, that is not the case. I'm an 18 year old male currently in my first year of University and to make a long story short, the past 2 years or so I have suffered from cyst-type acne. After using all of those ineffective facial cleansers with Salicyclic Acid and Benzoyl Peroxide (Clearasil, Clean & Clear, etc.) I finally got up the courage to see my family doctor. She started me off on a type of antibiotic that required 2 pills a day as well as a mild stievamycin gel. After I used up my prescription of that, with little or no results, I saw the doctor again. This time she prescribed the stuff I am currently using, a stronger stievamycin gel along with Minocycline. I've been using that for approx. 4 monthes now. It has been more effective than the other stuff I've tried, but the hard bumps under my skin are still there, and aren't showing any signs of going away.

Last Thursday I had another appointment with my doctor, she filled out a sheet for blood work and suggested that maybe I should consider Accutane. I read the little booklet about it and it didn't seem so bad. Then after doing a little research about it on the internet (mainly on these boards), I really don't think it would be the best thing to do.

I figured I'd come here and let everyone know my condition, maybe you have experienced/are experiencing something similar? If you know of anything that could help that would be great.

You wouldn't believe the excuses I have had to come up with, just so I could stay at home wallowing in self-pity instead of going out with my friends. If I can't even bear the site of my own face in the mirror, then there's no way I want to go anywhere in public. Basically I only leave my house to go to school, and with a pale face that has multiple red marks on my forehead and chin, this past year has been one of the worst of my life. Having to hide my face as best as I can with my hair or my jacket, not looking people in the eye when I talk to them...I just can't take it anymore. When I get into the later years of University and we start having more group work and discussions, I won't be able to sit at the very back of class like I do now and not contribute answers or participate.

I need to find something that works, something that will at least get it under control.

Anyone else have the same problem/tried the same treatments? I ask because I'm kind of at a loss as to what I should do now. At this point I'm willing to try anything to make the red marks go away.

And just for the record, there is no genetic history of acne in my family. Neither of my parents experienced it, seems like I'm the only one unfortunate enough to develop it.
Re: My Story
Jan 25, 2004
Thanks for the input on this so far everyone.

It seems like Accutane would be the way to go, but the thing is, my acne is not severe. It's kind of in the middle. It's not mild/surface type, but it's not extreme either. Mine is sort of a nagging problem under the surface that never really goes away and flares up really bad sometimes...I don't have a constant problem with it like some people. This might be because the antibiotics are sort of keeping it under control, but I'm not sure.

Thinking more about the Accutane, I re-read the book and the consent forms. I don't know if it's worth the risk of getting some of those side effects. The ones that particularly concerned me were the "trouble concentrating" side effect listed on the consent form, the joint pain, and the side effects dealing with the eyes. These all sound really serious and the concentration one means that the medication is messing with your brain...that really scares me. Anyone who has been on Accutane experienced any of these things?

What about after using this stuff for so long (16 to 20 weeks is a long time) that when I go off it the acne will just come back? I'm worried about long term side effects as well.

Once again I just want to say that I appreciate everyone's kind words and advice. It's really comforting to know that other people have gone through the same thing.

I might go and get blood tests done sometime in the next few days and then go from there. Any more feedback/suggestions from people on these boards would be greatly appreciated.
Re: My Story
Jan 26, 2004
This is my first post here... So Hello! It's actually a relief to find that so many others have had experiences similar to mine. I wasn't an "early bloomer" by any means, but I vividly recall the embarrassment I suffered when I got my first big, angry zit at age 10, on my cheek. I spent my teen years trying all the different products I saw on TV. I remember one called 'Acne Statin' which was pretty useless...! It was similar in principle to Pro-Activ.

I can't remember his name offhand, but I would also encourage the young man who's in college to go ahead and take Accutane... I remember, in high school, I had always heard that Accutane was a "miracle drug," but my mom wouldn't let me take it because she had taken it herself and wanted to spare me from the side effects. But, like every good kid, once I got to college, I "rebelled..." :) I started taking Accutane in my second semester because I was so unhappy... I had such low self-esteem that I couldn't look anyone in the eye. I was "Sweet 19 and never been kissed," and, despite being assured I was a really cute girl, I felt anything but. I had to really plead with the dermatologist at University Health Services, but she was sympathetic and prescribed Accutane for me. Both my parents had Cystic acne... In fact, my mom is 56, and still gets a few Cysts.

I had great success with Accutane, and other than the dry skin and eyes, the only major side-effect I had was some hair thinning. But it was worth it, and if I had the money, health insurance, and access to free health care (well, not "free," but included with my tuition) that I had when I was in college, I would take it again in a heartbeat... It kept my skin clear from age 19 until... let's see, pretty much until age 23. So I at least had some good years of positive self-esteem before it came back with a vengeance!

I have only recently really been getting the big, nasty cysts again, but it's really depressing because I thought Accutane was supposed to be "forever." I guess there are no guarantees! I attribute my recent breakouts to having gone off of Ortho Tri-Cyclen, because while I was still taking it, I stayed clear after Accutane. I guess hormones were part of the problem. I've recently started taking the oral contraceptives again, and have yet to see a major improvement but it's only been a few months. I have also had *some* success with the Nature's Cure supplements, especially the body acne ones with the spray. They seem to have cleared up everything but the cysts.

I hate cysts! They are so painful and itch like crazy. Sometimes I'll point a hairdryer at my face, on full-blast to trick my nerves into registering "pain" rather than "itch." That at least keeps me from picking at them for a few moments. I have had a cluster of about 15-20 cysts under my chin/on my neck since before Thanksgiving... The healing process is so slow. I don't have any health insurance right now, and I can't afford to go to a doctor or dermatologist... I think I'm going to order the Evolution-X B5 supplements and give that a try. Has anyone else who's taken Accutane (successfully, albeit not permanently) had great success on B5?

Sorry this is so long, but one last thing... It really horrifies to me to read on this message board that people are ordering Accutane on the internet and self-medicating... I would strongly discourage that! It's some serious stuff and requires monthly blood tests to check liver function and blood lipid levels... Viagra it ain't. If your doctor knew that you were going to take it anyway, come hell or high water, he or she would probably prescribe it just so he/she could monitor your health!! Thanks for listening...





All times are GMT -7. The time now is 02:36 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!